Meds: A complicated BP treatment
DEAR DR. ROACH: I am a healthy 77-year-old male. I’m 5 feet, 7 inches tall and weigh 145 pounds, with difficult-to-control high blood pressure. For many years I had a blood pressure reading around 140/80 with no medicines. Last year I had a very severe headache, and I thought it might be a stroke or TIA. I had a reading over 180/100 and was diagnosed with high blood pressure.
My family doctor started me on hydralazine at 50 mg twice a day, then 50 mg three times a day. My blood pressure still fluctuated, and I was prescribed 5 mg of clonidine to take as emergency medication for anything over 180/100. Later, metoprolol 50 mg daily was added, then 80 mg telmisartan, then a few months later 5 mg amlodipine. It was not until I started taking the amlodipine that my blood pressure was finally controlled. My morning readings are better and then elevate throughout the day. My kidneys and heart are all healthy with no specific cause for the high blood pressure found.
What are your thoughts regarding the hydralazine? It is inconvenient to take three times a day, and I wonder about the roller coaster of the medicine’s effects given its short half-life. Its long-term side effects are concerning.
Once my BP was controlled, I reduced the hydralazine down to 25 mg, after which I saw a slow gradual increase in my average blood pressure, so I went back up to 50 mg. Now my blood pressure seems to be fluctuating even more, with morning readings around 125/80 and afternoon readings around 160/85.
My nephrologist recommended I try stopping the hydralazine and instead add an additional 40 mg of telmisartan taken in the morning. My family doctor is of the opinion that because I am under control at the moment, I should change nothing.
Can hydralazine be stopped suddenly? I see conflicting information online, and my doctors have differing opinions. Is there a typical replacement medicine for hydralazine? – E.F.
ANSWER: The best blood pressure regimen is the one that best controls blood pressure with no side effects. However, your regimen is quite unusual.
Hydralazine is very seldom given for high blood pressure anymore. Sometimes it is given to people with heart failure in very specific instances. For example, if a person were hospitalized for a high blood pressure emergency. You’re right about its long-term side effects being concerning. It is the most frequent cause of drug-induced lupus and can also cause vasculitis (blood vessel inflammation). Because of the potential for serious side effects and the inconvenient dosing schedule, it is not often turned to as a medicine for high blood pressure.
I am also concerned about the use of as-needed drugs like clonidine for arbitrary high blood pressure numbers. It’s never been clear that it helps, and it might cause the blood pressure to drop greatly enough to reduce brain blood flow. I am not a fan of this regimen.
Hydralazine and the amlodipine you are already taking work using a similar mechanism, as does the telmisartan. Since you’re not at the highest doses of either, I would favor slowly tapering the hydralazine and increasing one of the other drugs. Both last much longer in the body than hydralazine, with less risk of side effects.